Washington, 2021

Wildfire in Washington, July 22 to 27, 2021

July 22 to 27, 2021 · NWS OTX · 1 event in 1 county or zone

Active thunderstorms moved over eastern Washington, especially Whitman County, late July 21st. The high lightning frequency, with numerous positive strikes, ignited the Steptoe Canyon Fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Active thunderstorms moved over eastern Washington, especially Whitman County, late July 21st. The high lightning frequency, with numerous positive strikes, ignited the Steptoe Canyon Fire. High temperatures over 100 degrees and dry conditions in the days following fueled the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 22, 1:36 AM PST, 24 minutes earlier.

Area forecast discussion, Jul 22, 1:36 AM PST, 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
236 AM PDT Thu Jul 22 2021

.SYNOPSIS...
Thursday and Friday will feature high temperatures in the 80s.
Above average readings will return this weekend and early next
week, with highs well into the 90s. Otherwise the forecast
remains dry and occasionally breezy. Wildfire smoke will also
continue to impact portions of the Inland Northwest.

&&

.DISCUSSION...
Today through Friday night: A shortwave trough of lower pressure
will brush across the region today. The upper level jet will be on
its way out of the region through the afternoon and pressure
gradients weakening with winds becoming lighter compared to
yesterday. It will be very dry though with dew points crashing
behind yesterday's cold front passage. This dry air has pushed
completely across the region with dew points at mountain peaks in
the Panhandle down into the upper 20s (see Mullan Pass ASOS).
Afternoon mixing will bring this drier air down to the surface. In
the absence of wind though, we are not looking at critical fire
weather conditions. The dry air is expected to result in increased
fire activity for mid and upper slopes through the night both
Thursday and Friday. This will keep smoke and haze around.
Northwesterly winds down the Methow Valley is expected to bring
smoke down over the Moses Lake Area by the morning hours today.
Then westerly winds carrying this smoke east into the Palouse,
Spokane Area, Northeast Mountains and into the Idaho Panhandle. It
doesn't appear that smoke will be too thick though, so I don't
anticipate a high impact due to air quality issues. Afternoon
mixing should diffuse this smoke a bit as well. Temperatures will
remain "cool" today with highs in the 80s region wide. If smoke
wasn't a concern, I would be confident to say that today would be
a great day to enjoy some outdoor activities. Low temperatures
across the northern mountain valleys will feel on the cool side
getting down into the lower 40s for the colder pockets like
Republic, Chewelah, Deer Park, and near Priest Lake. Then a bit of
a bounce back in temperatures on Friday with highs in the mid to
upper 80s. /SVH

Saturday to Wednesday: Dry, hot conditions continue. This weekend
a ridge builds with deep dryness, supporting a cloud and rain
free period. Ongoing wildfires will bring areas of smoke and
haze. The higher concentrations are expected near the north
Cascades, SE WA and lower ID, near the most active fires.

Next week the ridge axis shifts east and a SW flow starts drawing
on monsoonal moisture, leading to increased cloud cover over SE
WA to lower ID although largely in the middle to upper atmosphere.
Any impulses that may track by in this flow will have little to
no instability to work with. So the forecast remains dry. Yet it
will be watched for any thunderstorm potential as we get closer.

Look for occasionally breezy conditions, initially near the
Cascade gaps then expanding across the Columbia Basin to the ID
border next week. Speeds are forecast to be 5-15 mph in the
afternoon, with gusts to 20-30 mph highest near the Cascade gaps.
Coupled with afternoon RHs in the teens and poor recoveries at
night, this could impact any ongoing or new wildfires. /Cote'

&&

.AVIATION...
06Z TAFS: The winds and dry conditions today will begin to taper
off overnight before becoming breezy to gusty later Thursday.
Established fires in the Methow Valley will have smoke push south
and east into Spokane, Deer Park, and Coeur d'Alene Thursday
morning. Higher altitude smoke moving northward across southeast
Washington and into the Idaho Panhandle will also produce hazy
skies around Lewiston and Pullman. /Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        81  53  85  57  91  60 /   0   0   0   0   0   0
Coeur d'Alene  80  50  84  55  90  57 /   0   0   0   0   0   0
Pullman        77  41  81  48  88  54 /   0   0   0   0   0   0
Lewiston       87  55  90  62  96  65 /   0   0   0   0   0   0
Colville       84  44  87  48  92  51 /   0   0   0   0   0   0
Sandpoint      81  44  85  51  87  53 /   0   0   0   0   0   0
Kellogg        79  56  81  59  86  62 /   0   0   0   0   0   0
Moses Lake     83  51  88  56  94  59 /   0   0   0   0   0   0
Wenatchee      85  61  88  64  95  66 /   0   0   0   0   0   0
Omak           84  54  88  61  96  63 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 21, 5:12 AM PST, 20 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
612 AM PDT Wed Jul 21 2021

WAZ034-038-041>044-221315-
Moses Lake Area-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
612 AM PDT Wed Jul 21 2021

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Rapid spread of new or existing fires will be possible this
afternoon and evening with breezy westerly winds and dry
conditions.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

IDZ001>004-026-027-WAZ031>033-035>037-221315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
612 AM PDT Wed Jul 21 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

High based thunderstorms this morning into the early afternoon.
New fire starts from lightning will be possible. Dry and breezy
conditions expected in the afternoon and evening after the
lightning this morning. New or existing fires may spread rapidly
today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Washington Palouse

When
July 22, 2:00 AM PST to July 27, 11:59 PM PST
Where
Washington Palouse forecast zone
Reported by
Park/Forest Service
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The Steptoe Canyon Fire started on July 21st and burned a total 2,605 acres before it was contained on July 27th. The cause of ignition was due to lightning from thunderstorms that passed through the area that evening. There were homes, rangeland, and crops threatened. There are no known homes lost or injuries from the fire. The cost of the firefighting resources required to contain the fire was calculated at 550,000 dollars.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972589.